From Georgia, USA:
My daughter is 13 and has had Type1 diabetes since she was 4. About 6 months ago, she started having severe insulin reactions for three to four days on a monthly basis. We cut her insulin to about one-third of what she had been on. When we discussed this with her pediatric endocrinologists, they tested her for Addison's disease, but the test was negative. After three or four days of lows, her insulin needs go back to normal. This all started at the same time she started her periods. I have kept records of these lows and they are happening in the middle of her cycle. One month,she did not have these low spells, and she also never menustrated that month. These low times are really scary (with ambulance calls and glucagon kits). What is causing this -- should we have her tested for other medical conditions?
In a 13 year old, the most likely cause of unexplained low blood sugars is taking extra insulin. If the lows are associated with her menstrual cycle, it is possible that her blood sugars increase with her periods, and that she takes extra insulin to get the blood sugars down and overdoes it. I've seen blood sugars increase with the menstrual cycle, but rarely decrease and not to a degree requiring glucagon.
It is also my impression that some patients will have episodes of unexplained low blood sugars without extra insulin, sometimes following periods of high blood sugars, often treated (appropriately) with extra insulin. One theory is that some patients will intermittently bind insulin to antibodies (making it inactive leading to high blood sugars), then "release" it giving effectively more active insulin in the blood leading to low blood sugars. This is almost impossible to prove, unfortunately. I cannot think of a reason, however, why such an occurrence would be tied to the menstrual cycle.
Original posting 8 Jul 2000
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.